Alert archive / Kansas / Frost Advisories in 2020
Frost Advisory 2, NWS Topeka, KS
NWS Topeka, KS issued this frost advisory at May 10, 2020, 2:29 PM CDT for 5 counties in Kansas. It took effect at May 11, 2020, 3:00 AM CDT. It was in force for 46 min.
The area
The counties it named.
The facts
- Issued
- May 10, 2020, 2:29 PM CDT (19:29 UTC)
- In effect from
- May 11, 2020, 3:00 AM CDT
- Expired
- May 11, 2020, 3:46 AM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
Counties Brown County, KS, Jackson County, KS, Jefferson County, KS, Marshall County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 75 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1051 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
404 WWUS73 KTOP 101929 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 229 PM CDT Sun May 10 2020 KSZ010>012-024-026-110900- /O.NEW.KTOP.FR.Y.0002.200511T0800Z-200511T1300Z/ Marshall-Nemaha-Brown-Jackson-Jefferson- Including the cities of Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, and Nortonville 229 PM CDT Sun May 10 2020 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM CDT MONDAY... * WHAT...Temperatures as low as 33, light winds, and mostly clear skies will result in frost formation. * WHERE...Marshall, Nemaha, Brown, Jackson and Jefferson Counties. * WHEN...From 3 AM to 8 AM CDT Monday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
1 follow-up statement
116 WWUS73 KTOP 110846 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 346 AM CDT Mon May 11 2020 KSZ010>012-024-026-111000- /O.CAN.KTOP.FR.Y.0002.000000T0000Z-200511T1300Z/ Marshall-Nemaha-Brown-Jackson-Jefferson- Including the cities of Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, and Nortonville 346 AM CDT Mon May 11 2020 ...FROST ADVISORY IS CANCELLED... Clouds cover has moved across northeast Kansas. Areas of frost are no longer expected to develop. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this frost advisory went out at May 10, 12:36 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, May 10, 12:36 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1236 PM CDT Sun May 10 2020 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 323 AM CDT Sun May 10 2020 Today, an amplified upper trough along the upper and mid MS River Valley will shift east across the Great Lakes States and east central US. Eastern KS will be under northwest mid and upper level flow. A surface ride of high pressure will build southward across the CWA this afternoon into the evening. There may be some gusty northwest winds this morning but the winds should diminish through the afternoon hours. Highs Today will be a bit cooler with the low-level CAA. Expect upper 50s to around 60 for highs this afternoon. Tonight, WAA on the west side of the ridge axis will cause high and mid level clouds to increase from west to east across the CWA after 6Z. There is still some uncertainty on how far east the cloud cover will reach across the northeast and east central counties of the CWA. If the skies remain clear to partly cloudy through the early morning hours of Monday, there could be patchy to areas of frost developing across northeast and east central KS, with lows dropping into the mid 30s. However, if the clouds move east across northeast and east central KS after 8Z, then lows may only drop into the upper 30s with no frost. Due to this uncertainty in sky cover, I did not issue a frost advisory for northeast and portion of east central KS. If the clouds end up being slower to move across the entire CWA, then the next shift may have to issue a frost advisory for northeast and portions of east central KS. I did insert patchy frost across northeast KS and for areas of east central KS north of I-70. .LONG TERM...(Monday through Saturday) Issued at 323 AM CDT Sun May 10 2020 Monday through Tuesday As lee trough deepens across the southern high Plains, 850mb winds will become more southerly across the southern Plains and will allow richer Gulf of Mexico moisture to advect to the north and northwest. The resulting isentropic lift north of a warm front across central OK will cause periods of light rain to develop from west to east across the CWA through the day. Slightly drier air trajectories across far northeast KS may keep the rainshowers from expanding north of the KS/NE border. A weak mid-level perturbation will move across KS during the afternoon hours and may enhance the ascent for a more steadier light rain south of I-70. The periods of light rain will continue through Tuesday, with the greater chances for rain south of I-70. Total QPF will range from under a tenth of an inch along the NE border up to 0.75" across the far southeast counties. Given early monday morning lows in the mid to upper 30s and cloud cover quickly increasing through the early morning hours, along with periods of light rain developing through the day, afternoon highs will struggle into the mid to upper 40s across north central KS with lower 50s across the east central KS. Highs on Tuesday will warm a bit more as surface dewpoints begin to increase. Late afternoon highs on Tuesday will reach the mid 50s. Tuesday night an upper level trough will move into the western US and a down stream ridge will amplify a bit across the central Plains. This may decrease our rain chances Tuesday night. Though thunderstorms that develop along the dryline across western OK and along the surface warm front across central OK will move northeast and may reach the southeast counties late Tuesday night. Wednesday through Sunday, the upper trough across the western US will slowly shift east into the Plains on Saturday. The stronger west-southwesterly mid level jet will be north of KS but on the southern fringe of this mid level jet wind speeds will be around 30 KTS. Stronger moisture advection will lead to an increase in showers and elevated thunderstorms Wednesday morning. Then storms are expected to redevelop along the dryline/Pacific front across western KS late Wednesday afternoon, these storms will move east across the CWA during the evening hours. The vertical wind shear and instability may be sufficient for a few of the thunderstorms to be strong to severe with large hail and damaging wind gusts being the main hazards. Highs Wednesday afternoon will reach the upper 60s to lower 70s. On Thursday a northern stream H5 trough will move east across southern Canada and the northern Plains, the resulting low-level CAA across the northern Plains will bring a surface cold front southward across the CWA Thursday afternoon and through the night. Showers and thunderstorms will develop ahead of the front and potentially some of these storms may also be severe as they back build along the front into the northeast and central counties of the CWA during the late afternoon hours and spread southeast across east central KS during the evening hours. Highs on Thursday will be warmer with upper 70s to lower 80s. The ECMWF model now shows this front stalling out across the southern counties of the CWA and if this were to occur we may have training thunderstorm across the CWA Thursday night into Friday morning. This could provide the potential for heavy rainfall across east central and central KS. There is a potential for more heavy rainfall and strong to severe thunderstorms Friday as a part of the western H5 trough lifts northeast into the central Plains. A surface low across southwest KS will move northeast across the CWA during the afternoon hours and the surface warm front may move north to northeast KS by Friday afternoon. A stronger cold front will push southeast across western KS and into the CWA Friday evening. It is too early to tell if thunderstorm will be severe, especially if we see rain and thunderstorms through the entire day. However, if we see a break in the rain within the warm sector and get some insolation during the afternoon hours, then we may see enough instability along with moderate vertical windshear for some of the storms to be severe friday afternoon and evening. Highs on Friday may be bit cooler with cloud cover and periods of thunderstorms. Highs will be in the upper 70s. Friday night the front will push southeast across the CWA but become stationary along the KS/OK border, so expect the rain to continue due to isentropic lift north of the boundary. Once again the elevated storms may produce moderate to heavy rainfall. Saturday. the main H5 trough of the original western US trough will lift east-northeast across the central Plains into the mid MS river valley. The rain may linger into Saturday morning but as the front shifts farther southeast, we will see the rain finally end. Highs Saturday will be a bit cooler behind the front with highs reaching the mid 70s. The potential is there for a prolong period for thunderstorms with heavy rainfall from Wednesday through Friday night. At this time the ECMWF overall has higher QPF than the GFS and both extended range models show the best chance for the heaviest rain to be across east central KS. Sunday into Monday may be our only dry days, as a more intense trough moves onshore across the western US and may move into the Plains by the middle of next week with more showers and thunderstorms. Highs will be in the mid to upper 70s. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1236 PM CDT Sun May 10 2020 VFR conditions should persist, with some potential for minor restrictions very late in the forecast as precipitation chances increase from southwest to northeast. Wind speeds decrease from 22Z onward as mixing depths diminish and surface high pressure builds in. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gargan LONG TERM...Gargan AVIATION...65
Hazardous weather outlook, May 10, 3:19 AM CDT, 11 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 319 AM CDT Sun May 10 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-110830- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 319 AM CDT Sun May 10 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Nearby
Frost Advisories in Kansas, 2020Every frost advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.